Tennessee, 2007

Hail and Damaging Winds in Tennessee, August 1, 2007

August 1, 2007 · NWS MRX · 7 events in 5 counties and zones

A weak trough across the region triggered isolated strong to severe thunderstorms during the afternoon and evening hours across the area. Storm reports comprised of small hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A weak trough across the region triggered isolated strong to severe thunderstorms during the afternoon and evening hours across the area. Storm reports comprised of small hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 1, 12:58 PM EST, 3 hours earlier.

Area forecast discussion, Aug 1, 12:58 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
158 PM EDT WED AUG 1 2007

.SHORT TERM (TONIGHT AND THURSDAY)...
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ONCE AGAIN IN THE
MOUNTAINS...SW VA...AND THE CUMBERLAND PLATEAU. A FEW COULD ALSO
AFFECT LOCATIONS IN THE SOUTHERN VALLEY. THE STORMS WILL BE MAINLY
ISOLATED EXCEPT FOR SCATTERED COVERAGE IN THE SOUTHER PLATEAU AREA.
THE STORMS WILL LIKELY DISSIPATE AROUND SUNSET AS THERE IS LITTLE
UPPER LEVEL SUPPORT. THERE COULD BE SOME DENSE FOG IN VALLEY
LOCATIONS THAT RECEIVE RAIN THIS EVENING...AND WILL INCLUDE A
MENTION OF PATCHY MORNING FOG. WITH A PERSISTENT HIGH PRESSURE RIDGE
TO OUR NORTH WHICH IS MOVING SLOWLY EAST...A PERSISTENCE FORECAST IS
LIKELY THE BEST. WILL MENTION ISOLATED TSTMS IN THE MOUNTAINS AND
PLATEAU TOMORROW. TEMPERATURES SHOULD BE CLOSE TO OR A BIT ABOVE
TODAYS HIGHS AS 1000-850 THICKNESS INCREASES SLIGHTLY...WILL HAVE
HIGHS REACHING THE MID 90S IN THE SOUTH WITH UPPER 80S TO LOWER 90S
IN MOST OTHER SPOTS.

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...
HIGH PRESSURE WILL REMAIN IN CONTROL OF WEATHER ACROSS THE REGION
THROUGHOUT THE EXTENDED. THE RESULT WILL BE CONTINUED WARM AND
MUGGY CONDITIONS WITH LATE AFTERNOON INSTABILITY PROVIDING OUR
NORMAL SUMMERTIME DIURNAL CONVECTION IN FAVORED AREAS. PERSISTENCE
THE WAY TO GO FOR TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  72  94  71  94  70 /  20  10  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  70  93  70  93  68 /  10  10  10  10  10
OAK RIDGE, TN  70  92  70  93  68 /  10  10  10  10  10
TRI CITIES AIRPORT, TN  65  91  66  90  65 /  10  10  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DGS/MJB
Hazardous weather outlook, Aug 1, 4:10 AM EST, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
510 AM EDT WED AUG 1 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-020915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
510 AM EDT WED AUG 1 2007 /410 AM CDT WED AUG 1 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NORTH CAROLINA...
EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 1, 1:00 PM EST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
200 PM EDT WED AUG 1 2007

TNZ081-082-011845-
BLEDSOE-SEQUATCHIE-
100 PM CDT WED AUG 1 2007

...A STRONG THUNDERSTORM WILL AFFECT BLEDSOE AND SEQUATCHIE
COUNTIES...

AT 1256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHWEST OF DUNLAP. THIS STORM WAS
NEARLY STATIONARY.

WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DGS
Special weather statement, Aug 1, 2:25 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
325 PM EDT WED AUG 1 2007

TNZ071-072-012015-
BLOUNT SMOKY MOUNTAINS-NW BLOUNT-
325 PM EDT WED AUG 1 2007

...A STRONG THUNDERSTORM WILL AFFECT BLOUNT COUNTY...

AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES NORTHEAST OF FONTANA VILLAGE. THIS STORM
WAS NEARLY STATIONARY. THE STORM WILL AFFECT LOCATIONS NEAR
TOWNSEND...CADES COVE...AND HAPPY VALLEY.

WINDS AROUND 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

CONTINUOUS CLOUD TO GROUND LIGHTNING WILL OCCUR WITH THIS STORM.
MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.

DGS
Special weather statement, Aug 1, 3:21 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
421 PM EDT WED AUG 1 2007

TNZ085-100-012100-
BRADLEY-MCMINN-
421 PM EDT WED AUG 1 2007

...A STRONG THUNDERSTORM WAS AFFECTING BRADLEY AND MCMINN COUNTIES...

AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHARLESTON...MOVING WEST AT 5 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LCM

The radar

The Northeast Alabama radar (KHTX), 127 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Hail, McMinn

When
August 1, 3:58 PM EST to 4:00 PM EST
Where
McMinn County, 1 mi S of Calhoun
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.266, -84.750

Penny size hail was reported by dispatch near Calhoun.

Thunderstorm Wind, Bradley

When
August 1, 4:00 PM EST to 4:10 PM EST
Where
Bradley County, 5 mi N of Cleveland
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
35.242, -84.880

The county highway department reported several trees down 5 miles north of Cleveland.

Thunderstorm Wind, Sullivan

When
August 1, 5:25 PM EST to 5:35 PM EST
Where
Sullivan County, 2 mi SW of Blountville
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.510, -82.355

Dispatch reported several trees down near Blountville.

Lightning, Sullivan

When
August 1, 5:30 PM EST
Where
Sullivan County, Blountville
Property damage
$10,000
Reported by
Newspaper
Coordinates
36.530, -82.330

The roof a home on Franklin Road in Blountville was set on fire by lightning from a thunderstorm.

Thunderstorm Wind, Anderson

When
August 1, 5:35 PM EST to 5:40 PM EST
Where
Anderson County, 6 mi NE of Clinton
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.181, -84.054

Sheriffs dispatch reported one tree down on Highway 61 between Clinton and Norris.

Thunderstorm Wind, Rhea

When
August 1, 5:50 PM EST to 6:00 PM EST
Where
Rhea County, 6 mi NE of Spring City
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
35.761, -84.794

Central dispatch reported two trees down on Toestring Valley Road near Spring City.

Hail, Anderson

When
August 1, 7:15 PM EST to 7:20 PM EST
Where
Anderson County, Clinton
Measured
0.75 in hail
Reported by
Department of Highways
Coordinates
36.120, -84.130

The county highway department reported penny size hail near Clinton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49124, 49125, 49171, 54588, 49126, 49128, 49144.